Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Goodland, KS

April 29, 2009Dundy County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2009, 10:56 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 10:56 PM MDT (04:56 UTC)
Expired
Apr 30, 2009, 12:00 AM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 11:15 PM MDTHAIL 1.757 Sw Clarkville, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 300456
SVRGLD
COC125-NEC057-300600-
/O.NEW.KGLD.SV.W.0009.090430T0456Z-090430T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITIES OF...YUMA...WAUNETA...ECKLEY...
  CLARKVILLE...ALVIN...
  NORTHWESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL MIDNIGHT MDT

* AT 1053 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ALVIN TO 9 MILES NORTH OF
  ECKLEY TO 9 MILES NORTHWEST OF YUMA...MOVING NORTH AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUNETA AROUND 1105 PM MDT...
  CLARKVILLE AROUND MIDNIGHT MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 246 AND 269.

LAT...LON 4043 10205 4035 10204 4034 10183 4010 10191
      4011 10280 4034 10280 4035 10278 4043 10278
      4044 10277 4044 10256
TIME...MOT...LOC 0456Z 200DEG 6KT 4030 10208 4024 10246
          4024 10280

$$

BURTIS
2 follow-up statements
000 
WWUS53 KGLD 300514
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT WED APR 29 2009

COC125-NEC057-300600-
/O.CON.KGLD.SV.W.0009.000000T0000Z-090430T0600Z/
YUMA CO-DUNDY NE-
1114 PM MDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR NORTHWESTERN DUNDY AND NORTHERN YUMA COUNTIES...

AT 1111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ALVIN TO 11 MILES WEST OF
WAUNETA TO 10 MILES NORTH OF YUMA...MOVING NORTH AT 5 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CLARKVILLE AROUND MIDNIGHT MDT...

LAT...LON 4043 10205 4035 10204 4034 10183 4010 10191
      4011 10280 4034 10280 4035 10278 4043 10278
      4044 10277 4044 10256
TIME...MOT...LOC 0514Z 200DEG 6KT 4033 10207 4027 10245
          4027 10279

$$

BURTIS
000 
WWUS53 KGLD 300526
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 PM MDT WED APR 29 2009

COC125-NEC057-300600-
/O.CON.KGLD.SV.W.0009.000000T0000Z-090430T0600Z/
YUMA CO-DUNDY NE-
1126 PM MDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR NORTHWESTERN DUNDY AND NORTHERN YUMA COUNTIES...

AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALVIN TO 10 MILES
WEST OF WAUNETA TO 11 MILES SOUTHWEST OF CLARKVILLE...MOVING NORTH AT
5 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CLARKVILLE AROUND MIDNIGHT MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GOLF BALL SIZED HAIL HAS BEEN REPORTED 7 MILES SOUTHWEST OF 
CLARKVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4043 10205 4035 10204 4034 10183 4010 10191
      4011 10280 4034 10280 4035 10278 4043 10278
      4044 10277 4044 10256
TIME...MOT...LOC 0525Z 200DEG 6KT 4035 10206 4029 10244
          4029 10278

$$

BURTIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 8:29 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 29, 8:29 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT WED APR 29 2009

.UPDATE...
823 PM MDT WED APR 29 2009

JUST COMPLETED AN UPDATE. CANCELLED WATCH EARLY. LEFT SMALL POPS
OVER MOST OF THE AREA THIS EVENING DUE TO DRY LINE AND LINGERING
MESOSCALE BOUNDERIES. INCOMING FRONT AND NORTHERN END OF DRY LINE
STARTING TO FIRE THUNDERSTORMS TO OUR NORTH. AS A RESULT LEFT THE
HIGHEST CHANCE OVER THE NORTHWEST PORTION OF THE AREA. NEWEST
MODEL DATA THAT IS JUST COMING IN SUPPORTS THE OVERNIGHT POPS
FORECAST AT THIS TIME.

TWEEKED WINDS...CLOUDS...TEMPERATURES...AND DEWPOINTS BASED ON
CURRENT TRENDS. ALSO DUE TO THE HIGHER DEWPOINTS AND EXPECTED
FRONTAL TIMING...DID RAISE MINS A LITTLE...ESPECIALLY IN THE
SOUTHEAST PORTION. ALSO RAISED WINDS A LITTLE BASED ON WHAT AM SEE
UPSTREAM.

BULLER
&&

.DISCUSSION...
200 PM MDT WED APR 29 2009

SHORT TERM FORECAST PERIOD (TONIGHT-SATURDAY NIGHT) CONTINUES TO
BE DOMINATED BY NEAR DAILY AND OVERNIGHT CHANCES OF
PRECIPITATION...OVERNIGHT/EARLY MORNING THREAT FOR FOG...EXTENSIVE
CLOUDINESS AND BELOW NORMAL TEMPERATURES.

BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY
WILL BE EAST OF THE CO/KS BORDER. A COLD FRONT WILL MOVE INTO THE
NORTHWEST PORTION OF THE AREA TONIGHT WHILE A DISTURBANCE MOVES
OUT OF COLORADO. INTERACTION OF THESE FEATURES WILL PROMOTE A HIGH
CHANCE OF PRECIPITATION IN SFC CONVERGENT AREA GENERALLY ALONG AND
NORTH OF THE INTERSTATE. THIS AREA OF PRECIP WILL MOVE NORTHEAST
BUT THE OVERALL AREA OF PRECIP WILL SHIFT TO THE SOUTHEAST SLOWLY
THROUGH THE DAY THURSDAY.

ANOTHER DISTURBANCE MOVES IN THURSDAY NIGHT AND CONTINUES INTO
FRIDAY BRINGING A CONTINUED CHANCE FOR LIGHT RAIN SHOWERS. MORE OF
THE SAME FRIDAY NIGHT THROUGH SATURDAY NIGHT.

TEMPERATURES WILL BE SOMEWHAT CHALLENGING GIVEN PERIODS OF STRATUS
WHICH MAY OR MAY NOT BURN OFF WITH OTHER DAYS HAVING LITTLE
STRATUS BUT CONSIDERABLE CLOUDINESS IN THE MID AND UPPER LEVELS.
HAVE TRENDED COOLER THROUGH SATURDAY USING THE MODIFIED AND
UNMODIFIED 850 TEMPERATURES AND A BLEND OF THE VARIOUS 2M/MOS
GUIDANCE NUMBERS. HIGH TEMPERATURES THURSDAY NEAR 60 WITH MID 50S
(POSSIBLY COOLER) FRIDAY AND SATURDAY.

FOR THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...MORE OF THE SAME.
NORTHWEST/WESTERLY FLOW ALOFT WILL PROMOTE DISTURBANCES AND A
CHANCE OF PRECIPITATION NEARLY EACH DAY AND NIGHT. TEMPERATURES
LOOK TO BE SEASONAL.

07
&&

.AVIATION...
541 PM MDT WED APR 29 2009

FOR THE 00Z TAF CYCLE...MAIN SHORT TERM AVIATION CONCERN THIS
EVENING IS THE POTENTIAL FOR ISOLATED CONVECTION TO DEVELOP IN
EASTERN COLORADO AND SOUTHWEST NEBRASKA. CONVECTION WILL INCREASE
IN COVERAGE LATE THIS EVENING AND OVERNIGHT...BOTH TERMINALS MAY
BE IMPACTED AT SOME POINT, BUT HIGHER RISK AT KMCK. BOTH TERMINALS
WILL SEE SUB-VFR CIGS BEGINNING AROUND 06Z AND REMAIN AS SUCH FOR
THE REMAINDER OF TAF CYCLE. AT THIS POINT, HAVE KEPT CIGS MVFR,
BUT THE POTENTIAL FOR IFR DOES EXIST.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 29, 10:45 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED APR 29 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE
SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL...
DAMAGING WINDS...AND PERHAPS A TORNADO.

THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF
INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE
NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY
THREATS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 29, 5:07 PM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 NNE SELKIRK           38.54N 101.50W
04/29/2009  E1.75 INCH       WICHITA            KS   PUBLIC

&&

GGUILLOT
Local storm report, Apr 29, 6:13 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             24 SW COLBY             39.14N 101.36W
04/29/2009  E0.75 INCH       THOMAS             KS   PUBLIC

            DIME TO PENNY HAIL WITH VERY HEAVY RAINFALL.

&&

GGUILLOT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:55 PM MDTSevere Thunderstorm WarningGLDDundy65 min
Apr 30, 12:59 AM MDTSevere Thunderstorm WarningGLDDundy61 min
Apr 30, 1:34 AM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow56 min
Apr 30, 2:33 AM MDTSevere Thunderstorm WarningGLDRed Willow33 min
Apr 30, 6:48 AM MDTAreal Flood WarningGLDHitchcock5 hr
Apr 30, 12:07 AM MDTFlash Flood WarningGLDYuma3 hr
Apr 30, 12:44 AM MDTSevere Thunderstorm WarningGLDYuma61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.